MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0306
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/24/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned, and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle meningeal artery (mma) using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle) and a non-penumbra microcatheter.It should be noted that the patient's anatomy was mildly tortuous and mildly calcified.During the procedure, the physician successfully implanted a smart coil into the target location using the handle.After advancing another smart coil into the target vessel, the physician attempted to detach it using the handle; however, the smart coil failed to detach.The physician removed and reinserted the pusher assembly of the smart coil into the handle and made another attempt to detach it using the handle; however, the smart coil still did not detach.The physician attempted to manually detach the smart coil, but the smart coil still did not detach.While attempting to retract the smart coil and remove it from the patient, the coil unintentionally detached.However, the smart coil was able to be removed from the patient manually.The procedure was completed by using a non-penumbra coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned penumbra smart coil (smart coil) revealed that the pet lock was intact on the proximal end of the pusher assembly.This indicates that there was no proper attempt to detach the embolization coil.If the pet lock is not separated during the detachment attempt, the embolization coil will not detach.Evaluation also revealed that the pull wire was in its original position, and the embolization coil was detached.If the smart coil is retracted against resistance, the pusher assembly may elongate causing the embolization coil to detach.However, based on the reported complaint and the returned condition, the root cause of the reported complaint could not be determined.Further evaluation revealed kinks along the pusher assembly and offset coil winds.This damage is likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key22908935
Report Number3005168196-2025-00282
Device Sequence Number8851794
Product Code HCG
UDI-Device Identifier00814548015781
UDI-Public00814548015781
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number400SMTHXSFT0306
Device Lot NumberF00000490
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2025
Supplement Date Received by Manufacturer08/29/2025
Initial Report FDA Received Date08/27/2025
Supplement Report FDA Received Date09/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown